BPH Meds: A Cause of Psychological Distress?

0
849

The claim: Some medications used to treat enlarged prostate symptoms can cause depression and suicidal thoughts.

Research findings: Some men who take medication for benign prostatic hyperplasia (BPH) that belongs to a class of drugs known as 5-alpha reductase inhibitors (5-ARIs) have reported developing depression and suicidal thoughts, but this risk appears to be small.

To examine the link, researchers compared the medical records of 93,197 men, age 66 and older, who were prescribed a 5-ARI-finasteride (Proscar) or dutasteride (Avodart)-between 2003 and 2013 with a similar group of men who had not received a prescription for either drug. The study, published in JAMA Internal Medicine in 2017, did not find an increased risk for suicide among men who were prescribed a 5-ARI. However, the risk of depression or self-harm in the first 18 months was nearly double that of the nonusers. Beyond that time, the risk for self-harm disappeared; rates of depression declined, but remained somewhat elevated. The absolute number of men who developed psychological distress while taking 5-ARIs was small: out of a group of nearly 90,000, fewer than 2,000 were diagnosed with depression. Other studies have found an increased risk of short-term and persistent depression among 5-ARI users.

If you’ve had depression or thoughts of self-harm in the past or have recently been diagnosed with depression, it’s important to let your doctor know before taking these drugs. If you don’t have such a history, but develop symptoms after starting a 5-ARI, let your doctor know right away.